Texas, 2006

Wildfire in Texas, January 18, 2006

January 18, 2006 · NWS SJT · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 18, 2:59 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 18, 2:59 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CST WED JAN 18 2006

.SHORT TERM (TONIGHT-FRIDAY)...WARM...WINDY DAY ONGOING WITH RED FLAG CONDITIONS
ONGOING THIS AFTERNOON. ONLY ONE FIRE SEEN ON THE SATELLITE IN
SOUTHEAST TOM GREEN COUNTY THIS AFTERNOON WITH ANOTHER ONE JUST
ACROSS THE FISHER COUNTY LINE IN SOUTHEAST SCURRY COUNTY.

OTHERWISE WINDS TO STAY UP MOST OF THE NIGHT AS LOW PRESSURE
CONTINUES TO DEVELOP IN WESTERN KANSAS AND MOVE TO THE EAST. WITH
A WELL MIXED ATMOSPHERE...TEMPERATURES SHOULD STAY WARM TONIGHT
WITH THE EXCEPTION OF THE PROTECTED VALLEYS.

WARM START WITH PRE-FRONTAL CONDITIONS ON THURSDAY...WILL SEE WARM
TEMPERATURES TOMORROW WELL INTO THE 70S AND APPROACHING 80 IN A
FEW LOCATIONS. WITH THE APPROACH OF A SURFACE TROUGH SHOULD SEE
WINDS SLACKEN SOME TOMORROW MORE TOWARDS THE 15 TO 25 MPH RANGE
WITH WINDS CONTINUING TO SLACKEN THROUGH THE DAY AS TROUGH
APPROACHES. FRONT REMAINS ON TRACK TO MOVE THROUGH THE AREA LATE
THURSDAY NIGHT/EARLY FRIDAY MORNING...RESULTING COOLER
TEMPERATURES FOR FRIDAY. STILL RAIN CHANCES LOOK SLIM AS BEST
MOISTURE REMAINS TO THE EAST.

.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...COOLER STILL ON SATURDAY AS
SURFACE HIGH PASSES THROUGH THE AREA. AT THE SAME TIME...LONG WAVE
TROUGH DEVELOPING IN THE WEST WILL INDUCE PRESSURE FALLS ACROSS
WEST TEXAS ONCE AGAIN. AGAIN THIS TROUGH IS LOOKING TO BE FURTHER
TO THE SOUTH THAN THE PAST FEW AND BETTER YET LOOKS LIKE IT WANTS
TO TAKE ON A NEGATIVE TILT. THIS WILL ALLOW MORE MOISTURE TO RUN
OVER THE FRONTAL SURFACE AS THE FRONT LOOKS TO BE JUST STATIONARY
TO THE SOUTH OF THE AREA. WITH SUPPORT FROM THE ECMWF AND FOUR OR
FIVE RUNS IN A ROW FROM THE GFS INDICATING THIS TREND...RAIN
CHANCES WILL BE RAISED SLIGHTLY FROM PREVIOUS FORECAST. STILL RAIN
AMOUNTS LOOK TO BE LIMITED AT THIS POINT AND LITTLE TO NO RELIEF
FROM THE DRY WEATHER IS EXPECTED. WITH THE CLOUDS...AND POSSIBLE
RAINFALL...WILL BE GOING RATHER COOL SUNDAY. RAIN CHANCES TAPER
OFF INTO EARLY MONDAY...HOWEVER GFS WANTS TO HANG MAJORITY OF THE
THROUGH BACK TO THE WEST AND THUS KEEP CLOUDS AND PRECIPITATION
CHANCES GOING IN THE SOUTHEASTERN PORTION OF THE FORECAST AREA.
THIS NOT AS WELL SUPPORTED BY THE ECMWF...AND WILL SPLIT THE
DIFFERENCE THROUGH NEXT WEDNESDAY.

BRAZZELL

&&

.FIRE WEATHER...RED FLAG CONDITIONS CURRENTLY ONGOING AND WILL
CONTINUE THE CURRENT WARNING THROUGH 7 PM. AM CONCERNED THAT RH
RECOVERY WILL BE POOR THIS EVENING DUE TO CONTINUED MIXING.

WILL KEEP THE CURRENT FIRE WEATHER WATCH UP FOR TOMORROW AFTERNOON
AS WINDS LOOK LIKE THEY MAY NOT GET TO CRITERIA AS GRADIENT
DECREASES. NEVER THE LESS WILL BE CLOSE AND WILL MAINTAIN THE
WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      45  76  47  65 /   0   0  10  10
SAN ANGELO   44  79  47  69 /   0   0  10  10
JUNCTION     39  78  45  71 /   0   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...FISHER...
HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...MENARD...
NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...AND TOM GREEN.

LAKE WIND ADVISORY UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
BROWN...COKE...COLEMAN...CONCHO...HASKELL...JONES...MCCULLOCH...
NOLAN...RUNNELS...TAYLOR...AND TOM GREEN.

FIRE WEATHER WATCH FROM 11 AM THURSDAY TO 7 PM THURSDAY FOR THE
FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...
CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...MASON...
MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...
SHACKELFORD...STERLING...SUTTON...TAYLOR...THROCKMORTON...AND
TOM GREEN.

&&
Hazardous weather outlook, Jan 18, 2:20 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CST WED JAN 18 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
220 PM CST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH FIRE DANGER CONTINUES THIS AFTERNOON ACROSS WEST CENTRAL
TEXAS AS WINDS GUST OVER 30 MPH AND RELATIVE HUMIDITY LEVELS FALL
INTO THE SINGLE DIGITS. THE HIGH WINDS AND VERY DRY AIR WILL ALLOW
ANY FIRES TO SPREAD RAPIDLY. A RED FLAG WARNING CONTINUES UNTIL 7
PM TONIGHT.

TO STOP DISASTROUS WILD FIRES...THE TEXAS FOREST SERVICE AND THE
GOVERNORS DIVISION OF EMERGENCY MANAGEMENT REMIND YOU TO HELP
PREVENT DEADLY WILD FIRES. DO NOT THROW BURNING CIGARETTES ON THE
GROUND. DO NOT BURN TRASH. REMEMBER TOO THAT ACCIDENTAL FIRES CAN
START FROM MACHINERY AND MOTOR VEHICLES.

IF A WILDFIRE ESCAPES AN INITIAL ATTACK...RESIDENTS ARE ADVISED TO
EVACUATE IMMEDIATELY FOR A SAFE ZONE. MAYORS AND OR COUNTY JUDGES
HAVE THE AUTHORITY TO DEMAND MANDATORY EVACUATIONS WITHIN TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL INCREASE AGAIN LATE TONIGHT INTO THURSDAY WITH ANOTHER
ELEVATED WILDFIRE RISK ON THURSDAY. ALTHOUGH WINDS WILL NOT BE
QUITE AS STRONG...THE AIRMASS WILL REMAIN VERY DRY AND DEAD
VEGETATION WILL AID THE SPREAD OF WILDFIRES. A FIRE WEATHER WATCH
IS IN EFFECT FOR THURSDAY. A STORM SYSTEM MOVING ACROSS WEST
CENTRAL TEXAS LATE THIS WEEKEND COULD BRING A SLIGHT CHANCE OF
RAIN ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sutton

When
January 18, 3:30 PM CST to 5:30 PM CST
Where
Sutton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The Old Cemetary fire just to the north of Sonora burned around 1 thousand acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486822.